Kansas, 2020

High Wind in Kansas, January 17 to 18, 2020

January 17 to 18, 2020 · NWS GLD · 3 events in 3 counties and zones

A high wind event occurred during the afternoon and evening hours of January 17th with wind gusts in northwest Kansas as high as 69 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A high wind event occurred during the afternoon and evening hours of January 17th with wind gusts in northwest Kansas as high as 69 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 17, 3:14 PM MST, 27 minutes earlier.

Area forecast discussion, Jan 17, 3:14 PM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
314 PM MST Fri Jan 17 2020

.SHORT TERM...(This evening through Saturday)
Issued at 313 PM MST Fri Jan 17 2020

Breezy winds will continue west of the edge of the low level
cloud deck this afternoon. The cloud deck has hovered over the
eastern half of the CWA much longer today than expected causing a
large temperature difference across the area ranging from the
lower 30s to 60s.

A 500 mb trough is currently crossing the CWA from the west. It
seems to be moving slightly faster than expected. An associated
surface low is currently located along the northwest
Kansas/southwest Nebraska border. A cold front trailing the
surface low has begun to move across Yuma county in Colorado. As
the cold front moves through, strong northwesterly winds will move
into the area continuing overnight. At this time, have not issued
a High Wind Warning as not confident of low level inversion
allowing the highest winds to mix down. Still expecting wind gusts
in the 45 to 55 mph range tonight. Expecting the highest winds in
the 03-06Z time frame tonight.

There are some rain showers passing through the area this afternoon
associated with the cold front. The showers should move out of
the area later this evening.

Temperatures will drop into the mid-teens to 20s tonight before
rising into the upper 30s to mid-40s tomorrow. Cloud cover will
decrease after midnight tonight. Winds will decrease from west to
east across the Tri-State area after midnight as well.

.LONG TERM...(Sunday through Friday)
Issued at 210 PM MST Fri Jan 17 2020

Main focus for this period is the precipitation chances Thursday as
an upper level trough moves through the Plains.  The GFS continues
to show a closed low moving through the Central Plains.  Looking at
the last six model runs, the trend has been to gradually shift the
closed low further north.  The current run of GEFS members only have
two members supporting the closed low over the Central Plains.  The
ECMWF is becoming more promising with this closed low, developing a
closed low east of the forecast area in northwest upper level flow.
Winds with this day continue to vary.  The GFS has the strongest
winds.  At this point am not very confident with the GFS solution
due to the majority of the GEFS members not supporting the GFS
scenario.  However confidence is increasing that atleast some of the
forecast area will receive precipitation.

Aside from that the upper level flow will be from the northwest
ahead of the ridge moving through early next week.  As the ridge
moves through highs will be warmer than normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1103 AM MST Fri Jan 17 2020

Conditions are rapidly improving at both TAF sites. KGLD has just
returned to VFR conditions as of 18Z. MCK is still experiencing
IFR conditions as of 18Z today but conditions should improve over
the next hour. VFR conditions will return later this morning at
both TAF sites through 18Z tomorrow. A cold front will pass
through later this afternoon leading to a wind shift from south-
southwest to northwest. Gusts as high as 55 mph will be possible
overnight tonight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...NEWMAN
LONG TERM...JTL
AVIATION...NEWMAN
Hazardous weather outlook, Jan 17, 11:16 AM MST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1116 AM MST Fri Jan 17 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181830-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1116 AM MST Fri Jan 17 2020 /1216 PM CST Fri Jan 17 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong north northwesterly winds gusting up to 50 to 55 mph are
possible over the area late today into this evening. Those areas not
having seen any precipitation overnight could see blowing dust. These
winds could cause problems for high profile vehicles. The main focus
for any blowing dust are areas along/west of Highway 27.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jan 17, 1:16 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
116 PM MST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     ICE STORM        OBERLIN                 39.82N 100.53W
01/17/2020                   DECATUR            KS   LAW ENFORCEMENT

            ESTIMATED A HALF INCH OF ICE ON VEHICLES AND
            INCH OF ICE/SLEET ON THE ROADS.

&&
Local storm report, Jan 17, 3:20 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
320 PM MST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     FREEZING RAIN    HILL CITY               39.37N 99.85W
01/17/2020  E0.05 INCH       GRAHAM             KS   LAW ENFORCEMENT

            LESS THAN A TENTH OF AN INCH OF ICE REPORTED
            ACROSS THE COUNTY.

&&
Local storm report, Jan 17, 3:24 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     FREEZING RAIN    HOXIE                   39.36N 100.44W
01/17/2020  E0.03 INCH       SHERIDAN           KS   LAW ENFORCEMENT

            A FEW HUNDREDTHS OF AN INCH OF ICE ACROSS
            THE COUNTY. ROADS WERE COVERED IN ICE AND
            VERY SLICK.

&&
Local storm report, Jan 17, 3:25 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     DENSE FOG        3 N COLBY               39.43N 101.05W
01/17/2020                   THOMAS             KS   AWOS

            QUARTER MILE VISIBILITY.

&&
Local storm report, Jan 17, 3:26 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
326 PM MST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     DENSE FOG        3 SE OAKLEY             39.10N 100.82W
01/17/2020                   LOGAN              KS   AWOS

            1/4 MILE VISIBILITY ASSOCIATED WITH DENSE
            FOG AT THE KOEL AWOS IN OAKLEY AT 3:15 PM
            MST.

&&

VINCENT
Local storm report, Jan 17, 3:35 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MST FRI JAN 17 2020

...SUMMARY OF WINTER WEATHER REPORTS ACROSS THE TRI-STATE AREA AS
OF 3:30 PM MST ON FRIDAY JANUARY 17 2020...

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     SLEET            WINONA                  39.06N 101.24W
01/16/2020  E0.1 INCH        LOGAN              KS   LAW ENFORCEMENT

            HIGHWAY 40 COVERED IN SLEET. DEPTH OF SLEET
            IS UNKNOWN.

0555 PM     SLEET            OAKLEY                  39.13N 100.85W
01/16/2020  E0.1 INCH        LOGAN              KS   EMERGENCY MNGR

            SURFACES COVERED IN SLEET. DEPTH OF SLEET
            UNKNOWN.

0554 PM     ICE STORM        11 S SHARON SPRINGS     38.74N 101.74W
01/16/2020                   WALLACE            KS   LAW ENFORCEMENT

            ROLLOVER ACCIDENT THREE MILES NORTH OF THE
            GREELEY COUNTY LINE. NOT SURE IF THERE WERE
            ANY INJURIES. HIGHWAY WAS SO SLICK THE
            DEPUTY COULD BARELY WALK ON IT. ICE
            ESTIMATES OF .5-.75 INCHES IN THE SOUTHERN
            PART OF WALLACE COUNTY.

1259 PM     ICE STORM        OBERLIN                 39.82N 100.53W
01/17/2020                   DECATUR            KS   LAW ENFORCEMENT

            ESTIMATED A HALF INCH OF ICE ON VEHICLES AND
            INCH OF ICE/SLEET ON THE ROADS.

0123 AM     FREEZING RAIN    BENKELMAN               40.05N 101.53W
01/17/2020  E0.05 INCH       DUNDY              NE   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS FREEZING RAIN REPORT FROM
            BENKELMAN. ROADWAYS AROUND BENKELMAN VERY
            SLICK DUE TO LIGHT COATING OF ICE. AMBULANCE
            DRIVER REPORTED AND UNSURE OF TOTAL AMOUNTS
            OF ICE. CREW WAS STUCK FOR AT LEAST AN HOUR.

0200 AM     FREEZING RAIN    LEOTI                   38.48N 101.36W
01/17/2020  E0.02 INCH       WICHITA            KS   EMERGENCY MNGR

            HIGHWAYS IN WICHITA COUNTY ARE ICE COVERED,
            CAUSING DANGEROUS DRIVING CONDITIONS.

0725 AM     FREEZING RAIN    SHARON SPRINGS          38.90N 101.75W
01/17/2020  E0.01 INCH       WALLACE            KS   LAW ENFORCEMENT

            ICE REPORTED ON VEHICLES AND THE SIDEWALK.
            HOWEVER ANY TREATED HIGHWAYS ARE FINE.

0322 PM     FREEZING RAIN    HOXIE                   39.36N 100.44W
01/17/2020  E0.03 INCH       SHERIDAN           KS   LAW ENFORCEMENT

            A FEW HUNDREDTHS OF AN INCH OF ICE ACROSS
            THE COUNTY. ROADS WERE COVERED IN ICE AND
            VERY SLICK.

0116 PM     FREEZING RAIN    NORTON                  39.84N 99.89W
01/17/2020  E0.01 INCH       NORTON             KS   LAW ENFORCEMENT

            GLAZE OF ICE ON VEHICLES AND THE ROAD. ICE
            HAS SINCE MELTED.

0430 AM     FREEZING RAIN    OAKLEY                  39.13N 100.85W
01/17/2020  M0.06 INCH       LOGAN              KS   EMERGENCY MNGR

            .13 INCHES OF PRECIPITATION. THIS INCLUDES
            SLEET AND SOME SNOW.

0550 PM     FREEZING RAIN    WINONA                  39.06N 101.24W
01/16/2020  E0.13 INCH       LOGAN              KS   TRAINED SPOTTER

            APPROXIMATELY ONE EIGHTH OF AN INCH OF ICE
            ON CONCRETE AND OTHER SURFACES.

0319 PM     FREEZING RAIN    HILL CITY               39.37N 99.85W
01/17/2020  E0.05 INCH       GRAHAM             KS   LAW ENFORCEMENT

            LESS THAN A TENTH OF AN INCH OF ICE REPORTED
            ACROSS THE COUNTY.

0836 AM     FREEZING RAIN    1 NE HILL CITY          39.38N 99.83W
01/17/2020  M0.03 INCH       GRAHAM             KS   ASOS

0700 AM     FREEZING RAIN    GOVE                    38.96N 100.49W
01/17/2020  E0.20 INCH       GOVE               KS   EMERGENCY MNGR

            AFTER LETTING CAR WARM FOR A HALF HOUR,
            STILL HAD TO CHIP ICE OFF THE WINDSHIELD.

0324 PM     DENSE FOG        3 N COLBY               39.43N 101.05W
01/17/2020                   THOMAS             KS   AWOS

            QUARTER MILE VISIBILITY.

0315 PM     DENSE FOG        3 N COLBY               39.43N 101.05W
01/17/2020                   THOMAS             KS   AWOS

            1/4 MILE VISIBILITY ASSOCIATED WITH DENSE
            FOG AT THE KCBK AWOS IN COLBY AT 3:15 PM
            MST.

0750 AM     DENSE FOG        1 NNE GOODLAND          39.37N 101.70W
01/17/2020                   SHERMAN            KS   ASOS

            QUARTER MILE VISIBILITY AT ASOS STATION KGLD
            GOODLAND.

0700 AM     DENSE FOG        1 NNE GOODLAND          39.37N 101.70W
01/17/2020                   SHERMAN            KS   NWS EMPLOYEE

            VISIBILITY OF 1/8 TO 1/4 MILE.

0635 AM     DENSE FOG        9 N GOODLAND            39.48N 101.71W
01/17/2020                   SHERMAN            KS   NWS EMPLOYEE

            VISIBILITY OF A QUARTER TO AN EIGHTH OF A
            MILE.

0325 PM     DENSE FOG        2 ESE OAKLEY            39.11N 100.82W
01/17/2020                   LOGAN              KS   AWOS

            QUARTER MILE REPORTED.

0315 PM     DENSE FOG        3 SE OAKLEY             39.10N 100.82W
01/17/2020                   LOGAN              KS   AWOS

            1/4 MILE VISIBILITY ASSOCIATED WITH DENSE
            FOG AT THE KOEL AWOS IN OAKLEY AT 3:15 PM
            MST.

1015 AM     DENSE FOG        2 E OAKLEY              39.12N 100.81W
01/17/2020                   GOVE               KS   EMERGENCY MNGR

            QUARTER MILE VISIBILITY REPORTED AT THE
            LOGAN/GOVE COUNTY LINE.

0715 AM     DENSE FOG        BIRD CITY               39.75N 101.53W
01/17/2020                   CHEYENNE           KS   EMERGENCY MNGR

            QUARTER MILE VISIBILITY IN TOWN.

0800 AM     DENSE FOG        WRAY                    40.08N 102.23W
01/17/2020                   YUMA               CO   PUBLIC

            QUARTER TO HALF MILE VISIBILITY.

0757 AM     DENSE FOG        5 S BURLINGTON          39.24N 102.28W
01/17/2020                   KIT CARSON         CO   ASOS

            QUARTER MILE VISIBILITY.

0716 AM     DENSE FOG        KIT CARSON              38.76N 102.79W
01/17/2020                   CHEYENNE           CO   CO-OP OBSERVER

            LESS THAN QUARTER MILE VISIBILITY IN TOWN.
            NO POWER EITHER. TRUCK TRAFFIC HAS STOPPED.

0629 AM     DENSE FOG        1 E KIT CARSON          38.76N 102.78W
01/17/2020                   CHEYENNE           CO   CO-OP OBSERVER

            VISIBILITY IN DENSE FOG IS A 1/4SM OR LESS.

0400 AM     DENSE FOG        CHEYENNE WELLS          38.82N 102.35W
01/17/2020                   CHEYENNE           CO   LAW ENFORCEMENT

            QUARTER MILE VISIBILITY.

&&

VINCENT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Sherman

When
January 17, 3:41 PM MST
Where
Sherman forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

The Goodland (KGLD) ASOS measured a wind gust up to 69 mph on the backside of a winter surface trough. Sustained winds around 40 mph were measured at times throughout the evening of January 17th in Goodland.

High Wind, Thomas

When
January 17, 10:45 PM CST to 11:01 PM CST
Where
Thomas forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

A mesonet station about 4 miles ENE of Gem measured a wind gust of 61 mph with sustained winds of 41 mph. In addition, the AWOS in Colby measured a wind gust of 59 mph with sustained winds of 40 mph.

High Wind, Graham

When
January 18, 1:08 AM CST
Where
Graham forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

A cold front passage brought High Winds to Graham County during the early morning hours of January 18th. The peak wind gust was recorded around 1 am after the front moved through on January 17th around 11 pm CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873701, 873702, 873943.